Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 81, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 2000, 2:35 PM CDT for Johnson County, Wyandotte County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 2000, 2:35 PM CDT (19:35 UTC)
- Expired
- May 21, 2000, 3:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 48 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:15 PM CDT | Hail 1.5 | Overland Park, KS | The same thunderstorm that produced large hail in Kansas City, KS continued south-southeast into Johnson County, tracking from Merriam across Overland Park, and into Leawood. Numerous reports of hail were received, with hail size ranging from pea size to ping |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS53 KEAX 211935 SVRMCI KSC091-209-212015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 235 PM CDT SUN MAY 21 2000 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITY OF OLATHE WYANDOTTE COUNTY IN NORTHEAST KANSAS * UNTIL 315 PM CDT * AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MERRIAM...OR ABOUT 10 MILES NORTHEAST OF OLATHE...MOVING SOUTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEAWOOD AT 240 PM CDT STANLEY AT 245 PM CDT LAT...LON 3918 9484 3876 9491 3874 9461 3910 9463
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 AM CDT, 11 hours 35 minutes earlier.
Area forecast discussion, May 21, 3:00 AM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 AM CDT SUN MAY 21 2000 88D SHOWING THE NICE LINE OF SHRA RAPIDLY DISSIPATING AS SOON AS IT REACHES WRN EDGE OF CWA. RAIN DANCE DIDNT HELP. NW FLOW LOOKS TO KEEP THE WEAK IMPULSES MOVG ACROSS THRU AT LEAST TUES. FCST CHALLENGE IS PER USUAL TEMPS AND WHEN TO ADD POPS. FM SFC MAP AND PROFILES...LOOKS LIKE FRNT STILL REMAINS WEST BHND THE TEASING LINE OF CONVECTION. IR SAT CONFIRMS THIS THOUGHT WITH SECONDARY CLD LINE. ANY SCT SPITS OF PCPN MOVG ACROSS WRN ZONES SHUD END BEFORE 12Z THIS MORNING. AND WHEN ACTUAL FRNT MVS THRU THE WEST... INSTABILITY LITTLE TO NONE FOR ANYTHING TO GENERATE. HOWEVER...WILL RETAIN POPS ALREADY IN PLACE FOR THE ERN CWA. INSTABILITY AXIS FROM NE TO SW CORNER OF MO ALONG WITH MOISTURE POOL ALONG FRNT MAY BE ENUF EVEN THO H8 FLOW STILL WEAK...THEREFOR WAA LOW TO DO MUCH. IN LINE WITH GUID...GOING FCST HAS HIGHS TDY COVERED. WARMER IN WEST...COOLER IN EAST W/MORE CLDS. GET TO PLAY SAME GAME AGAIN ON MONDAY. ANOTHER WEAK IMPULSE ALOFT WITH ACCOMPANYING SFC FEATURE LATE TONITE/EARLY MON MORNING. THIS TIME THE SHTWV LOOKS A BIT WEAKER AND FARTHER NORTH...WITH BETTER MOISTURE AND INSTABILITY PARAMETERS TO THE SOUTH. SO FOR NOW...WILL GO SILENT 20 AND NOT INTRODUCE POPS FOR SUN NITE/MON AM. TIME SECTIONS SHOW MID AND HIGH LEVEL CLDS OVERNITE. THIS SHUD KEEP SUN NITE LOW TEMPS IN THE MID 50S WITH WEAK WAA. AVN TRIES TO SPEED UP THE STRENGTH OF WAA THRU THE REST OF THE RUN. FEEL THAT IT MAY BE A BIT SPEEDY...BUT FWC HAS ALREADY CAUGHT UP FOR MON HIGHS. WILL KEEP THE RANGE IN TO ACCOUNT FOR SOME CLDS...BUT SPEED OF CLEARING MAY PUT TEMPS AT THE HIER END OF THE RANGE. LITTLE TO NO OTHER CHANGES NEEDED. .EAX...NONE. LVQ
In the hours before
Special weather statement, May 21, 1:00 PM CDT, 1 hour 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN MAY 21 2000 FORECAST: WIDELY SCATTERED SHOWERS...WITH POSSIBLY A FEW THUNDERSTORMS...ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. DISCUSSION: THE COMBINATION OF DAYTIME HEATING...AND A FRONTAL BOUNDARY DRAPED ACROSS NORTHWEST MISSOURI AND EASTERN KANSAS...WILL ALLOW FOR WIDELY SCATTERED SHOWERS...ALONG A WITH A FEW THUNDERSTORMS...TO DEVELOP THIS AFTERNOON. THE FRONT SHOULD PUSH ACROSS THE REMAINDER OF THE OUTLOOK AREA LATER TONIGHT...BRINGING AN END TO THE CHANCE FOR PRECIPITATION. MJM
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 40 min |
| May 21, 3:45 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.